Alert archive / Indiana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 5, 2010, 5:30 PM EDT for Hendricks County, Marion County, Indiana. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2010, 5:30 PM EDT (21:30 UTC)
- Expired
- Apr 5, 2010, 6:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hendricks County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 16 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 5:31 PM EDT | HAIL 0.75 | 2 Nnw Avon, IN | MOSTLY 0.5 INCH WITH SEVERAL LARGER 0.75 INCH STONES. HAIL STARTED AT 531 PM AND LASTED 10 MINUTES. |
| Apr 5, 5:32 PM EDT | HAIL 0.75 | 2 E Avon, IN | |
| Apr 5, 5:35 PM EDT | HAIL 0.88 | Avon, IN | NICKEL SIZED HAIL LASTED FOR 3 TO 4 MINUTES |
| Apr 5, 5:38 PM EDT | HAIL 1 | 1 Ne Avon, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 5:29 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
860
WUUS53 KIND 052130
SVRIND
INC063-097-052215-
/O.NEW.KIND.SV.W.0003.100405T2130Z-100405T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EDT MON APR 5 2010
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
MARION COUNTY IN CENTRAL INDIANA...
* UNTIL 615 PM EDT
* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PLAINFIELD...OR 13 MILES WEST OF INDIANAPOLIS...AND MOVING EAST AT
30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAMBY AROUND 535 PM EDT...
INDIANAPOLIS INT'L AIRPORT...CLERMONT AND EAGLE CREEK RESERVOIR
AROUND 540 PM EDT...
SPEEDWAY AROUND 545 PM EDT...
SPRING HILL AND WYNNEDALE AROUND 550 PM EDT...
MONUMENT CIRCLE...INDIANAPOLIS...HOMECROFT AND ROCKY RIPPLE AROUND
555 PM EDT...
BEECH GROVE...INDIANA STATE FAIRGROUNDS...SOUTHPORT AND BROAD
RIPPLE AROUND 600 PM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 101 AND 122.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 63 AND 93.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 68 AND 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING
FOR SOUTHERN INDIANA.
LAT...LON 3992 8595 3988 8595 3988 8596 3964 8597
3964 8610 3963 8611 3964 8650 3982 8652
TIME...MOT...LOC 2130Z 264DEG 25KT 3974 8638
WIND...HAIL 60MPH 1.00IN
$$
JH2 follow-up statements
461
WWUS53 KIND 052152
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT MON APR 5 2010
INC063-052201-
/O.CAN.KIND.SV.W.0003.000000T0000Z-100405T2215Z/
HENDRICKS-
552 PM EDT MON APR 5 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENDRICKS COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3988 8595 3988 8596 3964 8597 3964 8610
3963 8611 3964 8633 3984 8634 3992 8595
TIME...MOT...LOC 2151Z 264DEG 25KT 3977 8621
$$
INC097-052215-
/O.CON.KIND.SV.W.0003.000000T0000Z-100405T2215Z/
MARION-
552 PM EDT MON APR 5 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 615 PM EDT...
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SPEEDWAY...OR 5 MILES WEST OF INDIANAPOLIS...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
INDIANAPOLIS...INDIANA STATE FAIRGROUNDS...BROAD RIPPLE AND NORTH
CROWS NEST AROUND 600 PM EDT...
BEECH GROVE AROUND 605 PM EDT...
WARREN PARK AROUND 610 PM EDT...
LAWRENCE AND GEIST RESERVOIR AROUND 615 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3988 8595 3988 8596 3964 8597 3964 8610
3963 8611 3964 8633 3984 8634 3992 8595
TIME...MOT...LOC 2151Z 264DEG 25KT 3977 8621
WIND...HAIL 60MPH 1.00IN
$$
JAS031
WWUS53 KIND 052200
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 PM EDT MON APR 5 2010
INC097-052210-
/O.CAN.KIND.SV.W.0003.000000T0000Z-100405T2215Z/
MARION-
600 PM EDT MON APR 5 2010
...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF MARION COUNTY
AND HAS WEAKEND.
LAT...LON 3988 8595 3988 8596 3964 8597 3964 8610
3963 8611 3964 8633 3984 8634 3992 8595
TIME...MOT...LOC 2200Z 264DEG 25KT 3978 8613
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:09 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 5, 4:09 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 409 PM EDT MON APR 5 2010 .SHORT TERM.../TONIGHT THROUGH 12Z THURSDAY/ ACROSS THE FORECAST AREA THIS AFTERNOON...SKIES WERE PARTLY CLOUDY...WITH A STEADY WEST/SOUTHWEST BREEZE AND TEMPS IN THE MID 70S TO AROUND 80...DEWPOINTS RANGING FROM THE LOW 50S NORTH TO THE MID 60S SOUTH...AND 88D MOSAICS SHOWING RAPID CONVECTIVE DEVELOPMENT ALONG AN AXIS FROM EASTERN MISSOURI INTO SOUTHERN INDIANA AND EASTERN KENTUCKY. FORECAST FOCUS IS THUNDERSTORM CHANCES TONIGHT AND TEMPS/WINDS TOMORROW. ENVIRONMENT APPEARS PRIMED FOR A DECENT SCATTERED THUNDERSTORM THREAT ALONG THE BOUNDARY AS IT PROGRESSES NORTHWARD THROUGH THE LATE AFTERNOON AND EVENING. SPC SLIGHT RISK LOOKS GOOD...AND RISK MAY EXTEND FURTHER EAST WITH TIME...BEFORE SUNSET ALLOWS STABILIZATION AND DEGRADATION OF SUPPORTIVE THERMODYNAMIC ENVIRONMENT. AS BOUNDARY LIFTS NORTH OVERNIGHT...THREAT WILL END...W/ ONLY A SLIGHT CHANCE AFTER MIDNIGHT OVER THE FAR NORTHWEST. FOR TOMORROW...ENVIRONMENT IS STRONGLY CAPPED...AND IMPRESSIVE LOW LEVEL DYNAMICS COULD LEAD TO A VERY WINDY DAY. BUFKIT SOUNDINGS SUPPORTIVE OF GUSTS INTO THE MID 30KT RANGE EASILY...W/ SOME 40KT GUSTS POSSIBLE. THIS FLIRTS W/ WIND ADVISORY CRITERIA...AND WILL NEED CLOSE MONITORING AS NEW GUIDANCE COMES IN. GFS APPEARS ON THE FAST SIDE OF THE GUIDANCE ENVELOPE W/ APPROACH OF NEXT SYSTEM ON LATE TUESDAY NIGHT AND WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS AT THE MOMENT APPEAR TO BE A GOOD BET W/ A VERY STRONGLY SHEARED ENVIRONMENT. INSTABILITY APPEARS SUFFICIENT...BUT MAY BE THE LIMITING FACTOR DEPENDING ON ARRIVAL TIME OF SYSTEM AND CLOUDINESS IN ADVANCE. ON TEMPS...GUIDANCE IS MUCH TOO COOL ON HIGHS TOMORROW AND TO A LESSER EXTENT WEDNESDAY...GIVEN A STRONGLY MIXED ENVIRONMENT...850 TEMP EXPECTATIONS...AND UPSTREAM TEMPS. HAVE RAISED MINS A BIT THROUGH THE SHORT TERM AS WELL W/ DEWPOINTS STAYING UP AND SOME CLOUDINESS FROM CONVECTIVE DEBRIS. && .LONG TERM.../12Z THURSDAY THROUGH DAY 7/ EXTENDED MODEL CONSISTENCY STILL LEAVES SOMETHING TO BE DESIRED...BUT IS VASTLY IMPROVED OVER THE PREVIOUS FEW DAYS. NOW APPEARS LIKELY THAT RIDGING WILL BUILD BACK INTO THE AREA FAIRLY QUICKLY...AND ALLOW A RECOVERY OF TEMPS TO ABOVE NORMAL...IF NOT QUITE AS FAR ABOVE NORMAL AS RECENT DAYS. THIS SHOULD ALSO BRING ANOTHER FAIRLY EXTENDED PERIOD OF DRY WEATHER. WENT NEAR THE HIGH END OF ENSEMBLE MOS TEMPS AND NUMEROUS SLIGHT CHANCE POPS OUT OF THE EXTENDED. && .AVIATION...DISCUSSION FOR 05/18Z TAFS. WARM FRONT ACROSS SOUTHERN FORECAST AREA THIS AFTERNOON...JUST OFF TO THE SOUTH OF KBMG. THE FRONT WILL LIFT NORTH ACROSS THE REST OF THE FORECAST AREA THROUGH THE EVENING...AND WILL LIKELY BE THE FOCUS FOR SCATTERED CONVECTIVE DEVELOPMENT. WEAK RIDGING ALOFT AND A LOW LEVEL INVERSION APPEAR TO BE IMPEDING DEVELOPMENT AT THIS POINT IN TIME...BUT THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE AS THE AFTERNOON PROGRESSES. WITH CONVECTIVE EVOLUTION STILL SOMEWHAT UNCERTAIN...WILL CONTINUE TO JUST INDICATE A CB MENTION AT ALL TERMINALS DURING THE THE LATE AFTERNOON AND EVENING AND LET LATER SHIFTS UPDATE AS NECESSARY. SOUTHWEST WINDS WILL BACK TO SOUTH/SOUTHEAST DURING THE EVENING. LOW LEVEL WIND SHEAR IS STILL POSSIBLE FOR A PERIOD OF TIME TONIGHT BEFORE SURFACE WINDS INCREASE LATE. SKIES WILL CLEAR BY EARLY TUESDAY AS WARM FRONT SHIFTS NORTH. A BRIEF PERIOD OF MVFR VISIBILITIES MAY IMPACT KLAF TOWARDS DAYBREAK. STRONG LOW LEVEL JET ON TUESDAY SHOULD PROMOTE WIND GUSTS IN EXCESS OF 30KTS FROM THE SOUTHWEST BY MIDDAY. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...NIELD LONG TERM....NIELD AVIATION...RYAN
Hazardous weather outlook, Apr 5, 1:41 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 141 PM EDT MON APR 5 2010 INZ031-037>042-046>049-054>057-062>065-070>072-061000- HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENDRICKS- MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN- BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS- 141 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND LINGER INTO THE EVENING. A FEW STORMS WILL BE STRONG WITH THE MAIN THREATS BEING STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND HAIL. DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY. THE STRONGEST STORMS COULD BECOME SEVERE AT TIMES WITH WIND GUSTS UP TO 60 MPH...FREQUENT LIGHTNING...AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND AGAIN ON WEDNESDAY/THURSDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>030-035-036-043>045-051>053-060-061-067>069-061000- CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-VERMILLION- PARKE-PUTNAM-VIGO-CLAY-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN- 141 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND LINGER INTO THE EVENING. A FEW OF THE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS... FREQUENT LIGHTNING...AND LARGE HAIL. DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY. THE STRONGEST STORMS COULD BECOME SEVERE AT TIMES WITH WIND GUSTS UP TO 60 MPH...FREQUENT LIGHTNING...AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND AGAIN WEDNESDAY/THURSDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Local storm report, Apr 5, 5:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL DANVILLE 39.76N 86.52W
04/05/2010 U1.00 INCH HENDRICKS IN TRAINED SPOTTER
&&
HEROLDLocal storm report, Apr 5, 5:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 3 W PLAINFIELD 39.70N 86.44W
04/05/2010 U1.00 INCH HENDRICKS IN NWS EMPLOYEE
&&
HEROLDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 5:04 PM EDT | Severe Thunderstorm Warning | IND | Vigo | 26 min |
| Apr 5, 5:26 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vigo | 49 min |
| Apr 5, 5:41 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Lawrence, Monroe | 49 min |
| Apr 5, 5:51 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe, Morgan, Owen | 24 min |
| Apr 5, 6:09 PM EDT | Areal Flood Warning | IND | Clay, Vigo | 3 hr |
| Apr 5, 6:14 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 31 min |
| Apr 5, 6:19 PM EDT | Tornado Warning | IND | Clay, Owen, Putnam | 26 min |
| Apr 5, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Johnson, Shelby | 31 min |
| Apr 5, 6:38 PM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe, Morgan, Owen | 37 min |
| Apr 5, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Johnson, Marion, Rush, Shelby | 50 min |
| Apr 5, 7:14 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Johnson, Morgan, Shelby | 31 min |
| Apr 5, 7:42 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Johnson, Shelby | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.